Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 128, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 8:23 PM CDT for Crawford County, Washington County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2023, 8:23 PM CDT (01:23 UTC)
- Expired
- May 8, 2023, 9:30 PM CDT
- In force
- 67 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 71 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
133
WUUS53 KLSX 090123
SVRLSX
MOC055-221-090230-
/O.NEW.KLSX.SV.W.0128.230509T0123Z-230509T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
823 PM CDT Mon May 8 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Crawford County in east central Missouri...
Northern Washington County in east central Missouri...
* Until 930 PM CDT.
* At 823 PM CDT, a severe thunderstorm was located over Leasburg,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sullivan, Steelville, Bourbon, Anthonies Mill, Leasburg, Old Mines,
Richwoods, St. Cloud, Latty, and Cadet.
This includes Interstate 44 in Missouri between exits 210 and 218.
This also includes Washington State Park and Onondaga Cave State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9136 3820 9140 3820 9078 3810 9068
3809 9068 3809 9067 3810 9065 3808 9066
3808 9064 3798 9064
TIME...MOT...LOC 0123Z 261DEG 32KT 3809 9129
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt3 follow-up statements
395
WWUS53 KLSX 090140
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
840 PM CDT Mon May 8 2023
MOC055-221-090230-
/O.CON.KLSX.SV.W.0128.000000T0000Z-230509T0230Z/
Crawford MO-Washington MO-
840 PM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN CRAWFORD AND NORTHERN WASHINGTON COUNTIES...
At 840 PM CDT, a severe thunderstorm was located over Anthonies Mill,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sullivan, Steelville, Bourbon, Anthonies Mill, Leasburg, Old Mines,
Richwoods, St. Cloud, Latty, and Cadet.
This also includes Washington State Park and Onondaga Cave State
Park.
This includes Interstate 44 in Missouri between exits 210 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9136 3820 9140 3820 9078 3810 9068
3809 9068 3809 9067 3810 9065 3808 9066
3808 9064 3798 9064
TIME...MOT...LOC 0140Z 266DEG 29KT 3808 9113
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt236
WWUS53 KLSX 090200
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
900 PM CDT Mon May 8 2023
MOC055-090208-
/O.CAN.KLSX.SV.W.0128.000000T0000Z-230509T0230Z/
Crawford MO-
900 PM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central Missouri.
LAT...LON 3810 9108 3820 9108 3820 9078 3810 9068
3809 9068 3809 9067 3810 9065 3808 9066
3808 9064 3798 9064
TIME...MOT...LOC 0158Z 270DEG 19KT 3817 9094
$$
MOC221-090230-
/O.CON.KLSX.SV.W.0128.000000T0000Z-230509T0230Z/
Washington MO-
900 PM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN WASHINGTON COUNTY...
At 858 PM CDT, a severe thunderstorm was located 5 miles west of
Richwoods, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Old Mines and Richwoods.
This also includes Washington State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 9108 3820 9108 3820 9078 3810 9068
3809 9068 3809 9067 3810 9065 3808 9066
3808 9064 3798 9064
TIME...MOT...LOC 0158Z 270DEG 19KT 3817 9094
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt709
WWUS53 KLSX 090222
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
922 PM CDT Mon May 8 2023
MOC221-090231-
/O.EXP.KLSX.SV.W.0128.000000T0000Z-230509T0230Z/
Washington MO-
922 PM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY
WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3810 9108 3820 9108 3820 9078 3810 9068
3809 9068 3809 9067 3810 9065 3808 9066
3808 9064 3798 9064
TIME...MOT...LOC 0221Z 261DEG 32KT 3820 9069
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:21 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 8, 6:21 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 621 PM CDT Mon May 8 2023 .SHORT TERM... (Through Late Tuesday Night) Issued at 235 PM CDT Mon May 8 2023 Outflow from the overnight activity is a bit harder to pickout now on latest surface analysis, though the cold front is making some progress to the south. The front extends from southeastern KS northeastward through central MO then into central Illinois. The latest visible satellite loop showing some agitated cu over southern Missouri, especially along the I-44 corridor, with the back edge of CU field along the I-70 corridor near the location of the cold front. As for instability, the latest SPC mesoanalysis has surface based CAPE 4500+ J/kg in this area with little to no CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear between 40 and 50 kts. So expect storms will begin developing in this area between 20z and 21z, then slide south through through the evening hours before tapering off by 06z Tuesday. As for the main severe threat with these storms, it will be very large hail (2"+) and damaging winds. Weak surface ridge will begin to build in late tonight. Even with upper level ridging building in as well, the latest deterministic and ensemble model runs are indicating that a weak upper level shortwave will slide along periphery of the ridge, then slide southeast through western MO due to surface ridging. So any precipitation with this shortwave will stay well west of the forecast area through Tuesday night. As for temperatures, lows tonight will remain a bit above normal in the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to low 80s with lows between 55 to 60 degrees. Byrd .LONG TERM... (Wednesday through Next Monday) Issued at 235 PM CDT Mon May 8 2023 Upper level ridge will remain over the region through mid week, while an upper level trough will move on shore and deepen over the western CONUS. The trough will begin to lift out towards the region on Wednesday. The first in a series of shortwaves will eject out of the southwestern US towards the forecast area during the day on Wednesday. However, moisture and instability will be limited with the best chances of any rain over the central Plains through Wednesday night. The next best chance of rain will be Thursday afternoon. However, the latest deterministic as well as ensembles continue to have differences in timing, strength and location for each round of activity through next weekend. Temperatures will remain above normal through the rest of the forecast period. Byrd && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 621 PM CDT Mon May 8 2023 Cold front has moved south of all TAF sites, so winds have veered to the north and will eventually veer to the northeast then east by mid morning on Tuesday. Otherwise, VFR conditions through the forecast period. A few CAMs are indicating some patchy fog and/or stratus late tonight through early Tuesday morning, but confidence is low so left out mention for now. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 59 79 59 81 / 10 0 5 5 Quincy 55 77 56 79 / 0 0 5 10 Columbia 58 81 59 82 / 10 5 20 20 Jefferson City 59 82 59 84 / 10 10 20 20 Salem 57 77 54 78 / 10 0 0 5 Farmington 59 79 55 80 / 70 10 5 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 8, 2:44 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 244 PM CDT Mon May 8 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 244 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are possible this afternoon and evening mainly along and south of I-44. Primary hazards are very large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms across portions of the area Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Byrd
In the hours before
Local storm report, May 8, 7:27 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 SW OATES 37.54N 91.08W
05/08/2023 E1.00 INCH REYNOLDS MO PUBLIC
RADAR ESTIMATED TIME. VIDEO OF FALLING HAIL
PROVIDED VIA TWITTER.
&&
LSJLocal storm report, May 8, 7:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 W OATES 37.54N 91.08W
05/08/2023 E1.00 INCH REYNOLDS MO PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 3 SW
OATES. RADAR ESTIMATED TIME. VIDEO OF
FALLING HAIL PROVIDED VIA TWITTER.
&&
LSJLocal storm report, May 8, 7:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 SSW BIXBY 37.61N 91.13W
05/08/2023 E2.00 INCH IRON MO BROADCAST MEDIA
RADAR ESTIMATED TIME. OCCURRED IN BUICK, MO.
&&
LSJLocal storm report, May 8, 7:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 WSW BIXBY 37.66N 91.11W
05/08/2023 E1.00 INCH IRON MO PUBLIC
REPORTED VIA WEATHER NET. REPORTED FROM
BIXBY COUNTRY STORE.
&&
LSJLocal storm report, May 8, 7:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 1 WNW ANNAPOLIS 37.36N 90.71W
05/08/2023 E1.00 INCH IRON MO BROADCAST MEDIA
QUARTER SIZED HAIL COVERING THE GROUND.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:10 PM CDT | Areal Flood Advisory | LSX | Iron, Reynolds | 6 hr |
| May 8, 7:19 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 56 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 53 min |
| May 8, 8:13 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.